Hail, Wabaunsee
- When
- May 30, 4:09 PM CST
- Where
- Wabaunsee County, 1.38 mi N of Harveyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -95.970
Isolated severe thunderstorm activity brought damaging winds and marginally severe hail. The extent of the damage was confined to a few broken tree limbs and some minor roof damage near Meriden, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated severe thunderstorm activity brought damaging winds and marginally severe hail. The extent of the damage was confined to a few broken tree limbs and some minor roof damage near Meriden, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 3:15 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT SUN MAY 30 2010 .DISCUSSION... WATER VAPOR SHOWING UPPER LEVEL TROUGH MOVING EAST THROUGH WESTERN INTO CENTRAL KS. SFC ANALYSIS AND RADAR SHOWING COLD FRONT EXTENDING FROM JUST EAST OF MARYSVILLE TO MANHATTAN AND WESTERN MORRIS COUNTY. WITH THE SHORTWAVE APPROACHING AND CONVERGENCE INCREASING...THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONT. NARROW AXIS OF HIGHER CAPE ENVIRONMENT WITH MUCAPES OF 1500-2500 J/KG ARE IN PLACE AHEAD OF THE FRONT WHICH SHOULD SUPPORT A FEW STORMS POSSIBLY REACHING SVR LEVELS...LARGE HAIL AND STRONG WIND GUSTS...INTO THE EARLY EVENING HOURS BEFORE COOLING REDUCES THE THREAT FOR SEVERE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED TIL 9 PM TO ACCOUNT FOR THIS NARROW AXIS OF SEVERE POTENTIAL DURING PEAK HEATING. PLACED SEVERE FOR THIS TIMEFRAME IN THE EASTERN COUNTIES WITH AREAL WORDING. OTHERWISE...CONVECTION SHOULD BE ON THE DECREASE FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA FROM LATE EVENING ON THROUGH THE OVERNIGHT HOURS AS SHORTWAVE PASSES THROUGH THE FRONT PUSHES SOUTH OF THE CWA. WILL GRADUALLY LOWER POPS AT THAT TIME. KEPT LOWS FROM THE UPPER 50S NORTHWEST TO LOWER 60S SOUTHEAST. MOISTURE AXIS PUSHES INTO THE SOUTHERN CWA EARLY MONDAY AND KEPT A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHERN CWA AS FRONT STALLS AND WEAK LIFT OCCURS BACK TO THE NORTH OF THE FRONT. OTHERWISE MOSTLY SUNNY SKIES ACROSS MOST OF THE CWA WITH HIGHS IN THE MIDDLE 80S AS WINDS VEER AROUND TO THE EAST. UPPER FLOW BECOMES MOSTLY ZONAL THROUGH MUCH OF THE WEEK...WITH RESIDUAL MOISTURE AND A BOUNDARY HANGING AROUND IN THE VICINITY DURING MOST OF THAT TIME. THIS WILL RESULT IN PERIODIC CHANCES FOR PRECIPITATION INTO NEXT WEEKEND. ALL MODELS ATTEMPT TO DEVELOP PRECIP ACROSS ERN KS/ERN NEBRASKA TUESDAY AND TUESDAY NIGHT IN WARM ADVECTION PATTERN AHEAD OF NEXT SHORTWAVE TROUGH. STRONGEST LIFT AND GREATEST CHANCES APPEAR TO BE NORTH OF CWA WITH THIS WARM ADVECTION...BUT STILL ENOUGH FOR CHANCE POPS. MAIN SHORTWAVE THAT APPEARS TO BE RESOLVED BY ALL MODELS MOVES ACROSS WEDNESDAY AND WEDNESDAY NIGHT WITH CONTINUED HIGHER PRECIP CHANCES THEN. SOME SUBSIDENCE BEHIND THIS TROUGH ON THURSDAY AND THURSDAY NIGHT FOR PERHAPS THE LONGEST PERIOD OF DRIER WEATHER FOR PORTIONS OF EASTERN KS. CONTINUED WEAK SHORTWAVES IN WNWLY FLOW ALOFT WILL PASS THROUGH LATE IN THE WEEK INTO NEXT WEEKEND...WARRANTING LOW POPS. TEMPS SHOULD CONTINUE ABOVE SEASONAL NORMS WITH HIGHS IN THE 80S AND LOWS MOSTLY 60S. && .AVIATION... COLD FRONT MAKING SLOW PROGRESS ACROSS NORTH CENTRAL KS WILL BEGIN TO ACCELERATE EASTWARD ACROSS THE TAF SITES THROUGH THE REMAINDER OF THE AFTERNOON. WITH THE PASSAGE OF THE FRONT AND APPROACH OF THE SHORTWAVE OVER WESTERN KS...LVLL CONVEREGNCE AND LARGE SCALE LIFT WILL CONTRIBUTE TO LOWERING CIGS (3-4KFT) AND MORE WIDESPREAD SHOWERS AND THUNDERSTORMS UNTIL THE 02Z-04Z TIMEFRAME WHEN MORE CONCENTRATED PRECIPITATION SHOULD BEGIN TO SHIFT MORE EAST OF THE TAF SITES. VFR STRATOCU AROUND 4KFT WILL LINGER THE REMAINDER OF THE FCST WITH NORTH/NORTHEAST WINDS GENERALLY UNDER 10 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 63/60
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 427 PM CDT SUN MAY 30 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-311730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 427 PM CDT SUN MAY 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS TONIGHT. SOME OF THE STRONGER THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAIN...DEADLY LIGHTNING...STRONG GUSTY WINDS AND HAIL. A SEVERE STORM OR TWO IS POSSIBLE WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH. THOSE PLANNING OUTDOOR ACTIVITIES SHOULD KEEP UP WITH THE LATEST WEATHER CONDITIONS AND FORECASTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE FLOW PATTERN WILL BRING A CHANCE FOR THUNDERSTORMS TO PORTIONS OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS NEARLY EVERY DAY. STAY TUNED FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SUN MAY 30 2010 KSZ023-302100- POTTAWATOMIE- 323 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR POTTAWATOMIE COUNTY... THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH ACROSS PORTIONS OF CENTRAL POTTAWATOMIE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF POTTAWATOMIE COUNTY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN MAY 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 WSW WOODLAWN 39.77N 95.94W
05/30/2010 E0.50 INCH NEMAHA KS TRAINED SPOTTER
SOME HAIL TO THE SIZE OF DIMES
&&
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT SUN MAY 30 2010 KSZ022-036-038-302100- GEARY-RILEY-WABAUNSEE- 333 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN RILEY...NORTHEASTERN GEARY AND NORTHWESTERN WABAUNSEE COUNTIES... THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH ACROSS PORTIONS OF RILEY...GEARY AND WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 314 AND 321 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SUN MAY 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 8 SW WAMEGO 39.11N 96.39W
05/30/2010 E0.50 INCH RILEY KS TRAINED SPOTTER
FEW STONES TO THE SIZE OF DIMES
&&
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT SUN MAY 30 2010 KSZ054-302215- LYON- 440 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LYON COUNTY... THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF NORTHERN LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN...BUSHONG AND ADMIRE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 506 PM CDT SUN MAY 30 2010 KSZ039-302245- SHAWNEE- 506 PM CDT SUN MAY 30 2010 ...SIGNIFICANT WEATHER ALERT FOR SHAWNEE COUNTY... THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH ACROSS PORTIONS OF WESTERN AND CENTRAL SHAWNEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER LAKE AND FAR WESTERN SECTIONS OF TOPEKA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BLAIR
The Topeka radar (KTWX), 32 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
The automated weather station in Emporia reported a 60 mph wind gust.
A bradford pear tree was blown down on top of a house causing roof damage.
Numerous small limbs were broken.
A trained spotter reported an estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234522, 234523, 234530, 234526, 234528.